MAUDE Adverse Event Report: COVIDIEN LLC XPS BUR; BUR, EAR, NOSE AND THROAT

COVIDIEN LLC XPS BUR; BUR, EAR, NOSE AND THROAT
Model Number 1885061HS
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare professional (hcp) reported via manufacturer representative that during a procedure for pituitary surgery, the connection at the base of the bur broke or came off during drilling.A backup product was used, but the same issue occurred.There was a 10-minute delay in the surgical procedure.The procedure was completed with backup product(s).The patient was alive.No injury.
 
Additional Manufacturer Narrative
H3: analysis found visually, the inner shafts for both samples broke 0.71¿ from the distal face of the inner hub which would have resulted in the reported event.There was no damage to the distal tip on either sample.Under magnification, both samples had striations around the outside diameter of the break point indicating metal on metal contact during use.One of the samples had dents on the chevrons on the proximal end of the inner hub indicating improper loading into the handpiece.The other sample had indentations and scratches on the inner and front hubs that was consistent with aggressive use.There was no allegation of a defect prior to use.H6: fdm b17, fdr c20, fdc d14 no longer apply.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
COVIDIEN LLC
15 hampshire street
mansfield 02048
MDR Report Key12274340
Report Number9612501-2021-01285
Device Sequence Number4495398
Product Code EQJ
UDI-Device Identifier00681490693066
UDI-Public00681490693066
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1885061HS
Device Catalogue Number1885061HS
Device Lot Number0220659672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2021
Supplement Date Received by Manufacturer09/29/2021
Initial Report FDA Received Date08/04/2021
Supplement Report FDA Received Date10/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1